Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 61, NWS Tucson, AZ

August 11, 2007Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 11, 2007, 6:31 PM MST for Pima County, Arizona. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2007, 6:31 PM MST (01:31 UTC)
Expired
Aug 11, 2007, 7:00 PM MST
In force
29 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 111 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 6:40 PM MSTTSTM WND DMGTopawa, AZROOF BLOWN OFF HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2007-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2007-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
2072 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 120131
SVRTWC
AZC019-120200-
/O.NEW.KTWC.SV.W.0061.070812T0131Z-070812T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
631 PM MST SAT AUG 11 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF SELLS...

* UNTIL 700 PM MST

* AT 622 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED 10 MILES SOUTHEAST OF SELLS...AND MOVING WEST 
  AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  TOPAWA AND ARTESA.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3177 11173 3193 11173 3193 11192 3176 11193

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WWUS55 KTWC 120159
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
659 PM MST SAT AUG 11 2007

AZC019-120209-
/O.EXP.KTWC.SV.W.0061.000000T0000Z-070812T0200Z/
PIMA AZ-
659 PM MST SAT AUG 11 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIMA COUNTY
EXPIRES AT 700 PM MST...

THE THUNDERSTORM THAT MOVED THROUGH TOPAWA...SOUTH OF SELLS...HAS 
WEAKENED BELOW SEVERE LIMITS. THIS STORM WILL CONTINUE TO MOVE WEST 
AND PRODUCE HEAVY RAIN AND GUSTY WINDS THROUGH 715 PM.

LAT...LON 3177 11173 3193 11173 3193 11192 3176 11193

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 1:50 PM MST, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 11, 1:50 PM MST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
150 PM MST SAT AUG 11 2007

.SYNOPSIS...HIGH PRESSURE ALOFT WILL STRENGTHEN OVER THE REGION THE
NEXT SEVERAL DAYS RESULTING IN ABOVE SEASONABLE HIGH TEMPERATURES.
MOISTURE SHOULD REMAIN ADEQUATE ENOUGH TO SUPPORT A CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS INTO NEXT WEEK...MAINLY NEAR THE
MOUNTAINS.

&&

.DISCUSSION...HIGH PRESSURE ALOFT WAS CENTERED OVER THE SOUTH PLAINS
TODAY WITH A MODERATE SOUTH TO SOUTHEAST FLOW OVER ARIZONA. THIS
FLOW BROUGHT ON AN INCREASE IN MOISTURE LAST NIGHT AS IT SPREAD WEST
AND NORTHWARD. PWATER VALUES WERE NOW RUNNING OVER 100 PERCENT OF
NORMAL AT TUCSON...PHOENIX...AND FLAGSTAFF. EVEN WITH THIS MOISTURE
INCREASE...CUMULUS CLOUDS HAVE BEEN SLOW TO FORM IN THE MOUNTAINS
TODAY IN THE ABSENCE OF A LARGE SCALE LIFTING MECHANISM. THIS HAS
ESPECIALLY BEEN THE CASE IN SOUTHEAST ARIZONA. BASED ON THE TUCSON
12Z UPPER AIR SOUNDING...EXPECT A LATE START TO THUNDERSTORMS TODAY
IN THE MOUNTAINS WITH A LESS FAVORABLE STEERING FLOW FOR WIDESPREAD
VALLEY STORMS THIS EVENING. HOWEVER...STORMS THAT MANAGE TO DRIFT
OVER THE LOWER DESERTS COULD PRODUCE HAIL...STRONG WINDS...AND
LOCALIZED FLOODING. BEYOND THIS EVENING...MODELS CONTINUED TO SHOW
THE UPPER HIGH EXPANDING WESTWARD THE NEXT FEW DAYS. THIS WESTWARD
BUILDING SHOULD RESULT IN WARMER HIGH TEMPERATURES WITH PROJECTED
READINGS AROUND 2 TO 4 DEGREES ABOVE NORMAL. MODELS ALSO WERE NOT
SHOWING ANY SIGNIFICANT LARGE SCALE FEATURES THAT WOULD ENHANCE
THUNDERSTORM ACTIVITY NEXT WEEK. THUS...POP VALUES MAINLY IN THE
ISOLATED OR SLIGHT CHANCE CATEGORIES LOOK LIKE THE WAY TO GO FOR
NOW...WITH HIGHEST POP VALUES IN THE MOUNTAINS.

&&

.AVIATION...ISOLATED THUNDERSTORMS THROUGH THIS EVENING...ASSOCIATED
WITH CB/S GENERALLY AROUND 6-8 KFT AGL...THOUGH CIGS AS LOW AS 3 KFT
AGL WITH THE STRONGEST TSTMS. AVIATION DISCUSSION NOT UPDATED FOR
TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 11, 6:20 AM MST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
620 AM MST SAT AUG 11 2007

AZZ029-031>035-121330-
SOUTHEAST PINAL COUNTY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
620 AM MST SAT AUG 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

ATMOSPHERIC CONDITIONS ARE MORE UNSTABLE TODAY THAN RECENT DAYS.
WITH PLENTY OF AVAILABLE MOISTURE AND MORNING SUNSHINE...EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP BY AFTERNOON HOURS.
A FEW STORMS ARE EXPECTED TO PRODUCE DAMAGING WINDS AND LARGE
HAIL AS WELL AS LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WITH SOME DRYING
FROM THE EAST AND SOUTHEAST...STORM COVERAGE IS EXPECTED TO
DIMINISH OVERALL EARLY IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.